Triple M syndrome (myasthenia gravis, myocarditis and myositis) following atezolizumab in small cell lung carcinoma

View at publisher
Authors: Jenna Williams, Carl Simela, Divyalakshmi Bhaskaran
Cited by: 1
References: 16

Abstract

An older adult in his early 80s with locally advanced small cell lung carcinoma was treated with carboplatin, etoposide and atezolizumab. After two well-tolerated cycles, he developed acute ocular and neuromuscular symptoms. Investigations revealed features consistent with immune checkpoint inhibitor-related myasthenia gravis, myocarditis and myositis (triple M syndrome). The patient responded to high-dose corticosteroids and pyridostigmine but required prolonged rehabilitation. Notably, he demonstrated an excellent radiological response to systemic therapy. This case highlights the need for vigilance for severe neuromuscular and cardiac immune-related adverse events, the importance of prompt multidisciplinary management, and the clinical paradox of balancing cancer control with life-threatening toxicity.

Fields of Study & Subjects

Cancer Immunotherapy and Biomarkers Myasthenia Gravis and Thymoma Autoimmune Neurological Disorders and Treatments

Publication details

Journal / source
BMJ Case Reports
Publisher
BMJ
Volume
19
Issue
2
Pages
e270266–e270266
Publication date
1 February 2026
Language
EN